MAUDE Adverse Event Report: PHILIPS VOLCANO REVOLUTION 45MHZ IVUS IMAGING CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR

PHILIPS VOLCANO REVOLUTION 45MHZ IVUS IMAGING CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR
Model Number 89000
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference: (b)(4).This case was reviewed and investigated according to the manufacturer¿s policy.Facility declined to provide patient information.No information available.The implant or explant dates are not applicable to this device.Not applicable for this device.No information available.Do not apply to this submission.The manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.
 
Event or Problem Description
It was reported during a diagnostic coronary procedure when removing the manufacturer¿s catheter device a distal radiopaque marker broke off the catheter tip.Patient had a normal ivus run images obtained then as the catheter was pulled back into the catheter the radiopaque marker (distal marker) broke off [of] the catheter and was floating in the left main stem coronary artery (lms).From there pci completed however the marker was lost in the aorta.This adverse event is being submitted because a portion of the manufactures device is reported to remain in the patient post-procedure.
 
Additional Manufacturer Narrative
Internal reference: (b)(4).This case was reviewed and investigated according to the manufacturer¿s policy.Block h10: additional information received from the account stated the patient was admitted following chest pain and referred to the cath lab the following day for pci.Following angiogram it was noted he had an under expanded distal stent in the left anterior descending artery (lad) and mid lad also had a ¿severe stenosis¿.The manufacturer's device was used to assess the lesions.The device was intact prior to insertion and prepped in normal fashion.Some resistance was noted as the device was placed distally.The device was then withdrawn but some resistance was noted on removal.When the device was removed from the patient, the physicians noted the radiopaque marker was missing.The case continued and the patient received a further stent in the mid lesion.Following the case, the physicians informed the patient that the marker had come off and that it would have embolized in the peripheral circulation but that it would cause no harm.They reported the incident to the mhra.The patient was discharged the following day and has not returned for follow up with his cardiologist but has not returned to the hospital either for any complaints.The product ifu states the following: warnings: do not advance the catheter if resistance is encountered.The catheter should never be forcibly inserted into lumens narrower than the catheter body or forced through a tight stenosis.Exercise care when advancing the catheter distal to a deployed stent.The short monorail segment can result in exposure of the guide wire to the stent struts.Care should be taken when advancing or re-advancing a guide wire or catheter through a deployed stent.A guide wire may exit between stent struts when crossing or re-crossing a stent that is not fully apposed to the vessel wall.When advancing or re-advancing the catheter over a guide wire and through a stented vessel, in the event that the stent is not fully apposed against the vessel wall, the guide wire / and or catheter may become entangled in the stent between the junction of the catheter and guide wire or within one or more stent struts.This may result in entrapment of the catheter/guide wire, catheter tip separation, and/or stent dislocation.Never use force to advance the catheter.Use caution when removing the catheter over the guide wire from a stented vessel to minimize patient risk.In instances where the device has crossed a deployed stent, care should be taken when retracting the device to ensure that entanglement does not occur.Fluoroscopy should be used to monitor guidewire position with the respect to the imaging catheter and the stent; at no time should the imaging catheter be retracted if there is evidence of guidewire prolapse or if significant resistance to withdrawal is experienced.If either of these events occur, advance the imaging catheter distal of the stent and then carefully remove the whole system under the guidance of fluoroscopy.Precautions: when advancing or re-advancing the catheter over a guide wire and through a stented vessel, in the event that the stent is not fully apposed against the vessel wall, the guide wire / and or catheter may become entangled in the stent between the junction of the catheter and guide wire or within one or more stent struts.This may result in entrapment of catheter/guide wire, catheter tip separation, and/or stent dislocation.Never use force to advance the catheter.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to the alleged death or deterioration in the state of the health of any person.It could not be determined when the cause of the failure occurred.H3 other text : placeholder.
 
Event or Problem Description
This follow-up supplemental report #2 is being submitted to advise additional procedural information received.
 
Event or Problem Description
This follow-up supplemental report #1 is being submitted to advise pertinent device analysis findings.
 
Additional Manufacturer Narrative
Internal reference: (b)(4).This case was reviewed and investigated according to the manufacturer¿s policy.Block h3: the manufacture''s returned device was visually and microscopically inspected.The distal tip was missing included a polyimide ring and radiopaque marker band.The distal end of the remaining portion of the catheter was stretched, the malleable edges were jagged.The probable cause of the reported broken tip damage is damage in use, likely from an excessive pulling force being placed on the device, as evidenced by the stretching observed at the broken point.Strain, impact, and forces associated with use can affect the integrity of the device.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to the alleged death or deterioration in the state of the health of any person.It could not be determined when the cause of the failure occurred.
 
Additional Manufacturer Narrative
Internal reference: (b)(4).This case was reviewed and investigated according to the manufacturer¿s policy.Block g4: the initial report submitted 01/17/2020 had an inadvertent entry error of 12/19/2020.Correct date is 12/16/2019.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to the alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
This follow-up supplemental report #3 is being submitted to correct an inadvertent entry error in g4, the date received by manufacturer (becomes aware date).
 
Additional Manufacturer Narrative
Block g: the supplemental follow-up #3 submitted 03/7/2021 had an inadvertent entry error of 02/05/2021.Correct date is 06/19/2020.

Brand Name
REVOLUTION 45MHZ IVUS IMAGING CATHETER
Common Device Name
CATHETER, ULTRASOUND, INTRAVASCULAR
Manufacturer (Section D)
PHILIPS VOLCANO
2870 kilgore road
rancho cordova CA 95670
Manufacturer (Section G)
VOLCARICA S.R.L.
coyol free zone & business park
b37
alajuela
CS  
Manufacturer Contact
melissa mangum
2870 kilgore road
rancho cordova, CA 95670
8584650468
MDR Report Key9602732
Report Number2939520-2019-00058
Device Sequence Number458830
Product Code OBJ
UDI-Device Identifier00184360000358
UDI-Public(01)00184360000358(17)200930(10)0301728880(90)300003738711
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
K080891
Number of Events Summarized123
Summary Report (Y/N)Y
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/16/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2020
Device Model Number89000
Device Catalogue Number805000001
Device Lot Number0301728880
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2020
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 12/19/2019
Supplement Date Received by Manufacturer01/14/2005
02/05/2020
02/05/2021
12/16/2019
Initial Report FDA Received Date01/17/2020
Supplement Report FDA Received Date02/04/2020
02/14/2020
03/07/2021
11/18/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/02/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA01/01/2005